Accutane and Depression: Is There a Link?En Español (Spanish Version)
For several years, there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of
, could be causing
and subsequent suicide in teenagers. Though depression and suicide are serious health problems for teenagers, there has not been consistent evidence that Accutane contributes significantly to either.
Acne can have a significant impact on a person's outlook on life. Studies have detected that the following characteristics are common among people with acne:
- Social withdrawal
- Decreased self-esteem
- Reduced self-confidence
- Poor body image
- Feelings of depression
- Higher rate of unemployment
These negative effects are often interrelated and can have a crippling impact on people socially, on the job, or at school. Acne medications and treatment regimens have been widely prescribed to teenagers and adults. Accutane is a medication generally used only after other treatments have not worked. It has medical risks and is particularly dangerous to a fetus if a woman taking this drug becomes pregnant. Doctors typically present these risks to patients who are considering taking Accutane as part of the process of informed consent.
Many teenagers experience depression each year, with some meeting psychiatric criteria for major depressive disorder. Depression is a complex disease associated with multiple risk factors and is a problem in adolescents whether or not they also have acne.
Doctors treating acne (or any other adolescent disorder) need to talk to teenagers about their feelings and self-esteem. In addition to asking about feelings of depression, parents and physicians should look for common signs and symptoms of depression in adolescents. Among these are:
- Persistent sad or irritable mood
- Loss of interest in activities once enjoyed
- General loss of energy
- A change in eating habits and sleeping patterns
- Loss of confidence
- Poor concentration
Despite the manufacturer’s warning that Accutane can cause psychiatric symptoms, there is not conclusive evidence of a relationship. Many studies have been done, but some of the studies are unclear and other studies fail to show a link.
Since there is not clear evidence on the issue, it is a good idea to be vigilant. If you are a teen taking Accutane or if you have a teen on the medication, be sure to to immediately report mood changes and symptoms of depression to the doctor. The U
S Food and Drug Administration (FDA) recommends that if you have any new symptoms of depression, you should stop isotretinoin and let your doctor know of your symptoms right away. These symptoms need to be promptly evaluated for appropriate treatment.
American Academy of Child and Adolescent Psychiatry
The American Academy of Dermatology
The College of Family Physicians of Canada
Public Health Agency of Canada
Chia CY, Lane W, Chibnall J, Allen A, Siegfried E.
Isotretinoin therapy and mood changes in adolescents with moderate to severe
acne: a cohort study.
Arch Dermatol. 2005;141(5):557-560.
EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated May 6, 2014. Accessed May 15, 2014.
Ferahbas A, Turan MT, Esel E, Utas S, Kutlugun C, Kilic CG.
A pilot study evaluating anxiety and depressive scores in acne patients treated
J Dermatolog Treat. 2004;15(3):153-157.
Hull PR, Demkiw-Bartel C. Isotretinoin use in acne: prospective evaluation of adverse events. J Cutan Med Surg. 2000;4(2):66-70.
EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 18, 2013. Accessed May 15, 2014.
Isotretinoin (marketed as Accutane) capsule information.
US Food and Drug Administration website. Available at:
Updated October 22, 2010. Accessed May 15, 2014.
Jacobs DG, Deutsch NL, Brewer M. Suicide, depression, and isotretinoin: is there a causal link?
J Am Acad Dermatol.
Jick SS, Kremers HM, Vasilakis-Scaramozza C. Isotretinoin use and risk of depression, psychotic symptoms, suicide, and attempted suicide.
Kontaxakis VP, Skourides D, Ferentinos P, Havaki-Kontaxaki BJ, Papadimitriou GN.
Isotretinoin and psychopathology: a review.
Ann Gen Psychiatry. 2009 Jan 20;8:2.
Magin P, Pond D, Smith W. Isotretinoin, depression and suicide: a review of the evidence.
Br J Gen Pract.
Ng CH, Tam MM, Celi E, Tate B, Schweitzer I.
Prospective study of depressive symptoms and quality of life in acne vulgaris
patients treated with isotretinoin compared to antibiotic and topical therapy.
Australas J Dermatol. 2002 Nov;43(4):262-268.
Position statement on isotretinoin. The American Academy of Dermatology Association website. Available at:
Published November 22, 2010. Accessed July 13, 2012.
Strahan JE, Raimer S. Isotretinoin and the controversy of psychiatric adverse effects.
Int J Dermatol.
Sundström A, Alfredsson L, Sjölin-Forsberg G, Gerdén B, Bergman U, Jokinen J. Association of suicide attempts with acne and treatment with isotretinoin: retrospective Swedish cohort study. BMJ. 2010 Nov 11;341:c5812.
Wysowski DK, Pitts M, Beits J. An analysis of reports of depression and suicide in patients treated with isotretinoin.
J Am Acad Dermatol.
Last Reviewed May 2014